California, 2008

Wildfire in California, August 1 to 31, 2008

August 1 to 31, 2008 · NWS STO · 1 event in 1 county or zone

Thunderstorms with little or no rain spread across the area on June 21st. About 8000 lighting strikes were detected, sparking approximately 2000 wildfires across northern California.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Thunderstorms with little or no rain spread across the area on June 21st. About 8000 lighting strikes were detected, sparking approximately 2000 wildfires across northern California. These fires destroyed numerous structures and caused multiple deaths and injuries. Evacuations were ordered for affected communities. Smoke from the wildfires caused respiratory concerns across the region. Due to the shear number of fires initiated and early season lower resource levels, many fires were not initially staffed. Some of these fires continued to burn into August, when near complete containment was finally achieved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 31, 8:00 PM PST, 4 hours earlier.

Area forecast discussion, Jul 31, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT THU JUL 31 2008

.DISCUSSION...THE WATER VAPOR IMAGERY IS STARTING TO GET A LITTLE
MORE INTERESTING THIS EVENING...AS IT CONTINUES TO SHOW A TROUGH OF
LOW PRESSURE TO OUR NORTHWEST AND HIGH PRESSURE TO OUR SOUTHEAST.
HOWEVER...IT IS ALSO SHOWING TO SEPARATE SYSTEMS MOVING TOWARDS THE
STATE.  THE FIRST OF WHICH IS LIFTING NORTH OF 30 NORTH BETWEEN 120
AND 130 WEST.  THE SECONDARY AND MORE IMPRESSIVE SYSTEM IS MOVING
AROUND THE TROUGH...AND IS NOW MOVING INSIDE OF 140 WEST ALONG 40
NORTH.  THERE IS A PRETTY GOOD VORT MAX ASSOCIATED WITH THIS
SECONDARY SYSTEM...WHICH SHOULD MOVE OVER THE FAR NORTHERN PORTION
OF THE STATE LATE SATURDAY AND SATURDAY NIGHT.

IN THE MEANTIME...HIGH PRESSURE WILL REMAIN IN CONTROL.  ALTHOUGH
THE MARINE LAYER IS STILL QUITE SHALLOW AND LOOKS NON-EXISTENT ON
THE FOG PRODUCT EXCEPT DOWN SOUTH...TEMPERATURES THIS EVENING ARE
RUNNING UP TO 8 DEGREES COOLER THAN THIS TIME LAST NIGHT IN THE
VICINITY OF THE DELTA...THE SOUTHERN SACRAMENTO VALLEY...AND THE
NORTHERN SAN JOAQUIN VALLEY.  THEREFORE...ANOTHER MILD EVENING
SHOULD PREVAIL...WITH NOT MUCH CHANGE EXPECTED IN TEMPERATURES
TOMORROW.  HOWEVER...THERE ARE A FEW HIGH CLOUDS LIFTING NORTH WITH
THE FIRST SYSTEM...WHICH ARE MOVING INTO THE SOUTHERN CALIFORNIA
THIS EVENING AND SHOULD SPREAD OVER NORTHERN CALIFORNIA TOMORROW.
CURRENT FORECAST IS HANDLING THIS TRENDS WELL...AND NO UPDATE IS
PLANNED AT THIS TIME.  PALMER

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED EXCEPT ISOLD MVFR/IFR
CONDITIONS IN FU NEAR THE WILDFIRES. SOUTHWESTERLY FLOW ALOFT
CONTINUES WITH LOCAL SOUTHWESTERLY WINDS GUSTS UP TO 30 MPH OVER THE
HIGHER TERRAIN AND THROUGH THE DELTA...MAINLY IN THE AFTERNOON AND
EVENINGS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 31, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU JUL 31 2008

CAZ013>019-063-064-066>069-011400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Burney Basin/Eastern Shasta County

When
August 1, 12:00 AM PST to August 31, 12:00 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Park/Forest Service

The Canyon Complex was located west of Quincy and included 55 lightning initiated fires that burned a total of 37,831 acres by the end of August. There were several buildings destroyed and firefighters injured and these were reported in the July Storm Data report. The fires were 97 percent contained by the end of August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132450.